The very rare occurrence of a mysterious blood-clotting disorder among some recipients of the Oxford–AstraZeneca COVID-19 vaccine has got researchers scrambling to uncover whether, and if so, how the inoculation could trigger such an unusual reaction. After weeks of investigation, the European Medicines Agency (EMA) announced on 7 April that it is possible there is a link between the clots and the vaccine. [...]
The EMA is also supporting studies by two academic consortia centred in the Netherlands, one led by Erasmus University Medical Center in Rotterdam and the other by investigators at Utrecht University and the University Medical Center Utrecht.
Their project list is ambitious. One of the consortia, co-chaired by virologist Eric C. M. van Gorp at Erasmus, consists of 22 hospitals that have been working together to study the effects of coronavirus on blood coagulation. The team will look for potential cases of HIT among people who developed blood clots following vaccination with the Oxford–AstraZeneca vaccine or other COVID-19 vaccines. It will also conduct lab studies to look for signs that the already-small risk could be cut further by reducing the amount of vaccine administered in each dose.
“What we find in Western Europe will not automatically be true in South America or other populations,” says van Gorp.
You can read the article, here.
The incidence of venous thromboembolic events (VTE) in COVID-19 patients is remarkably high, up to 48% on ICU despite thromboprophylaxis, suggesting a procoagulant state. Several underlying mechanisms have been suggested. To find the best possible treatment of COVID-19 patients we need to understand the pathogenesis and risk factors as well as the safety and efficacy of currently prescribed thromboprophylaxis and treatment.
OBJECTIVE: To unravel pathophysiological mechanisms that cause COVID-19 associated coagulopathy and come to optimal intervention/treatment strategies